Hail, Valley
- When
- July 7, 8:40 PM CST
- Where
- Valley County, 2.14 mi SSE of Elyria
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.650, -99.010
Scattered thunderstorms formed between O'Neill and North Platte during the early evening hours on this Sunday. m.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Scattered thunderstorms formed between O'Neill and North Platte during the early evening hours on this Sunday. Around 8:45 p.m. CDT, a growing, slow-moving line segment of storms began drifting into northern Valley and Greeley counties. A pair of thunderstorms intensified between 9:30 and 10:15 p.m. CDT over northern Valley County, dropping mostly sub-severe hail. There was one report of hail as large as golf balls in the town of Ord. The slow movement of these storms resulted in hefty rainfall totals between 1.32 and 2.35 over north-central and northwestern Valley County.
These evening thunderstorms formed along a stationary front that extended from the Northern Rockies down to Nebraska, and then eastward across the northern United States. The upper-level flow was fairly flat, atop a subtropical high over New Mexico and Texas. Temperatures were in the upper 80s to near 90, with dewpoints around 70, resulting in MLCAPE between 2000 and 2500 J/kg. Deep layer shear was around 30 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 7, 5:33 PM CST, 3 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 633 PM CDT SUN JUL 7 2013 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 429 PM CDT SUN JUL 7 2013 MAIN FORECAST CONCERNS ARE FOR THUNDERSTORMS AND TEMPERATURES. SATELLITE SHOWS SOME MAINLY MID LEVEL CLOUDS MOVING INTO THE FORECAST AREA THIS AFTERNOON. A FEW CUMULUS SEEM TO BE POPPING UP IN THE BREAKS IN THE MID LEVEL CLOUDS. FRO KLNX RADAR...MUCH OF THE EARLIER CONVECTION HAS LIFTED TO THE NORTHEAST BUT A LINE OF THUNDERSTORMS HAVE DEVELOPED ALONG THE SOUTH DAKOTA STATE LINE AND ARE MOVING TOWARDS THE EAST. SURFACE ANALYSIS AND OBSERVATIONS CONTINUE TO SHOW THE WEAK SURFACE TROUGH NEARLY STATIONARY ACROSS THE FORECAST AREA THIS AFTERNOON. A COUPLE OF UPPER LEVEL WAVES MOVE THROUGH THE AREA DURING THE PERIOD AND THUNDERSTORMS ARE POSSIBLE. THE MODELS HAVE SOME DIFFERENCES IN THE LOCATION AND TIMING OF THE PRECIPITATION EVEN THIS EARLY IN THE FORECAST. THE FIRST UPPER WAVE THAT MOVES INTO THE AREA WILL IS MOVING IN THIS AFTERNOON AND EVENING. THE THUNDERSTORMS TO THE NORTHWEST ARE ASSOCIATED WITH THIS WAVE. THE NAM AND THE 4KM WRF MOVE THE CONVECTION FROM NORTHWEST NEBRASKA SOUTHEASTWARD AND INTO THE FORECAST AREA THIS AFTERNOON AND EVENING...THEN DEVELOPS MORE CONVECTION ALONG THE SURFACE TROUGH LATER TONIGHT. THE GFS ALSO HAS SOME HIGH PLAINS CONVECTION THAT IT DEVELOPS ALONG THE SURFACE BOUNDARY ACROSS THE AREA DURING THE NIGHT TIME HOURS. EITHER WAY THERE ARE SOME CHANCES FOR THUNDERSTORMS TONIGHT. THE MUCAPE ACROSS THE AREA REMAINS HIGHEST ACROSS THE NEBRASKA PORTION OF THE FORECAST AREA DURING THE EVENING HOURS. HAVE KEPT THE CHANCES FOR THUNDERSTORMS WITH ONLY A FEW MINOR TWEAKS IN TIMING THE THUNDERSTORMS AS THEY MOVE THROUGH THE AREA TONIGHT. EXPECT THE BEST CHANCE FOR SOME STRONG TO SEVERE THUNDERSTORMS WILL BE IN THE NORTHWEST PORTION OF THE AREA DURING THE EVENING HOURS. SOME THUNDERSTORMS COULD LINGER INTO MONDAY MORNING BUT THOSE SHOULD BE FAIRLY ISOLATED. THE NEXT UPPER LEVEL WAVE MOVES INTO THE AREA LATE MONDAY AFTERNOON. EXPECT THE DAY TO BE MAINLY DRY...WITH THUNDERSTORMS POSSIBLE IN THE NORTHWEST DURING THE LATE AFTERNOON. THE NAM BRINGS PRECIPITATION INTO THE AREA EARLIER...BUT THE GFS AND 4KM WRF BOTH HOLD OFF UNTIL LATER TO BRING PRECIPITATION INTO THE AREA. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 429 PM CDT SUN JUL 7 2013 OVERALL...THERE HAS BEEN LITTLE CHANGE IN THE BIG PICTURE STORY SINCE 24 HOURS AGO...AS THE MAJORITY OF THIS 6-DAY PERIOD WILL BE RULED BY AT LEAST SLIGHTLY ABOVE NORMAL TEMPERATURES...WITH TUESDAY/FRIDAY/SATURDAY TENTATIVELY SCHEDULED TO BE THE HOTTEST DAYS AND POTENTIALLY NEAR-HEAT ADVISORY CRITERIA...WHILE WEDNESDAY/SUNDAY ARE LOOKING LIKE THE OVERALL COOLEST. LOW-CONFIDENCE THUNDERSTORM CHANCES CONTINUE FOR ALL OR PARTS OF THE CWA IN THE MONDAY EVENING-WEDNESDAY NIGHT TIME FRAME...AND AGAIN THURSDAY NIGHT...BUT THESE ARE CERTAINLY NOT SET IN STONE...AND COULD EASILY SEE POPS BEING LOWERED OR MAYBE EVEN INCREASED AS THESE PERIODS COME INTO BETTER FOCUS IN THE SHORTER TERM. IF STORMS DO DEVELOP OR MOVE IN FROM THE WEST...THERE WILL BE A CONDITIONAL THREAT OF A FEW SEVERE STORMS CAPABLE OF PRODUCING HAIL/STRONG WIND. STARTING WITH MONDAY EVENING/NIGHT...THE BIG PICTURE ALOFT PER VARIOUS MODELS SUCH AS THE NAM/GFS/ECMWF INVOLVES CONTINUED...MODEST QUASI-ZONAL FLOW OVER THE CWA...AS THE CENTRAL PLAINS REMAINS NORTHEAST OF THE EAST-WEST SUBTROPICAL RIDGE CENTERED ALONG AN AXIS FROM AZ TO THE TX/OK PANHANDLES...AND SOUTH OF THE STRONGER MID/UPPER FLOW FOCUSED WITHIN THE NORTHERN ROCKIES/PLAINS. AT THE SURFACE...FAIRLY STEADY SOUTHERLY BREEZES 10-15 MPH WILL PREVAIL AS A WEAK SURFACE LOW DEVELOPS TO THE NORTH...WITH THESE BREEZES HELPING HOLD LOW TEMPS UP WELL INTO THE LOW-MID 70S MOST AREAS. AS FOR STORM CHANCES...CANNOT EMPHASIZE ENOUGH THE UNCERTAINTY IN THE DETAILS...BUT GIVEN THE PRESENCE OF A SUBTLE SHORTWAVE TROUGH MOVING THROUGH THE FLOW...AND A 40+ KT LOW LEVEL JET EVIDENT AT 850 MILLIBARS...WILL GO AHEAD WITH 20-30 POPS WITH THE HIGHEST FOCUSED ACROSS THE NORTHERN HALF OF THE CWA. ALTHOUGH INSTABILITY SHOULD BE ON THE DECLINE AS THE EVENING WEARS ON...CANNOT RULE OUT AT LEAST AN ISOLATED SEVERE THREAT AS ELEVATED MUCAPE AVERAGES AROUND 1000 J/KG IN THE PRESENCE OF AROUND 30 KT 0-6KM DEEP LAYER SHEAR. THE LATEST SPC DAY 2 OUTLOOK TRIMMED BACK THE SLIGHT RISK AREA SLIGHTLY TO ONLY ABOUT THE NORTHERN 1/2 OF THE CWA...AND CANNOT DISAGREE WITH THIS TRENDING. TUESDAY/TUESDAY NIGHT...THE MOST NOTABLE SURFACE FRONT OF THE WEEK MAKES ITS WAY ACROSS THE CWA...IN RESPONSE TO THE EASTWARD-PASSAGE OF A FAIRLY VIGOROUS SHORTWAVE TROUGH THAT TRACKS FROM EASTERN MT TO THE WESTERN GREAT LAKES OVER THE COURSE OF THESE 24 HOURS. LOCALLY...THIS COLD FRONT AND ASSOCIATED NORTHERLY WIND SHIFT SHOULD MAKE ITS WAY ACROSS MOST OF THE CWA BETWEEN THE LATE MORNING AND EARLY EVENING HOURS...BUT EVEN 48 HOURS OUT THERE ARE NOTICEABLE TIMING DIFFERENCES BETWEEN MODELS WITH THE LAST FEW NAM RUNS FASTER WITH FRONTAL PASSAGE THAN THE GFS/ECMWF. EVEN IF THE FRONT IS A BIT FASTER HOWEVER...A DEVELOPING LOW LEVEL THERMAL RIDGE JUST OUT AHEAD OF IT SHOULD RESULT IN A QUITE STEAMY DAY. ALTHOUGH HAVE POSSIBLY PLAYED IT A BIT CONSERVATIVE ESPECIALLY IN THE SOUTHEAST 1/3 OF THE CWA...HAVE HIGHS AIMED FROM MID 90S NORTH TO THE 99-104 RANGE ALONG/SOUTH OF THE STATE LINE. ACTUAL HEAT INDEX VALUES OF 100-105 ARE FORECAST ACROSS MUCH OF THE SOUTHERN AND ALSO EASTERN HALVES OF THE CWA...WITH THE LATTER MORE OF A FUNCTION OF HIGHER DEWPOINTS WELL INTO THE 60S TO NEAR 70. AT THIS TIME...THE COVERAGE/POTENTIAL FOR WIDESPREAD 105+ HEAT INDEX VALUES DOES NOT APPEAR TO JUSTIFY A HEAT ADVISORY...BUT WILL MAINTAIN A HAZARDOUS WEATHER OUTLOOK MENTION. STORM-WISE...SPC HAS MUCH OF THE CWA IN A SLIGHT RISK ON THE DAY 3...BUT THIS IS HIGHLY CONDITIONAL ON STORMS FORMING IN THE FIRST PLACE...WHICH COULD BE A TOUGH PROPOSITION GIVEN STRONG CAPPING/WARM MID LEVEL TEMPS IN THE VICINITY OF THE SURFACE FRONT. THE LATEST MODELS HINT THAT THE BEST POTENTIAL FOR NEAR-SURFACE BASED CONVECTION COULD BE NEAR THE EXTREME SOUTHEAST EDGE OF THE CWA IN THE LATE AFTERNOON/EVENING. FOR NOW...WILL MAINTAIN SLIGHT POPS IN THE MORNING MAINLY IN OUR SOUTHEAST HALF MAINLY TO ACCOUNT FOR POSSIBLE LINGERING MONDAY NIGHT ACTIVITY...WITH LOW CHANCES THEN EXPANDING CWA-WIDE IN THE AFTERNOON. TUESDAY NIGHT ESPECIALLY POST-MIDNIGHT COULD END UP BEING STORM-FREE...BUT FOR NOW WILL MAINTAIN 20-30 POPS THROUGH THE NIGHT PENDING FUTURE MODEL RUNS. WEDNESDAY/WEDNESDAY NIGHT...FLOW ALOFT OVER THE CENTRAL PLAINS STRENGTHENS AND BECOMES MORE NORTHWESTERLY AS THE EXPANSIVE WESTERN CONUS RIDGE STARTS TO BUILD NORTHEAST A BIT...AS THE AFOREMENTIONED TROUGH AXIS PASSES THROUGH THE EASTERN LAKES. SURFACE HIGH PRESSURE SETTLING INTO AND PASSING THROUGH THE AREA TO THE EAST WILL RESULT IN PREDOMINANT EASTERLY BREEZES DURING THE DAY...AND BECOMING MORE SOUTHEASTERLY WEDNESDAY NIGHT IN RETURN FLOW. ALTHOUGH THE VAST MAJORITY OF THE CWA SHOULD HAVE A DRY DAY...WILL MAINTAIN SOME SLIGHT POPS MAINLY ACROSS THE SOUTHWEST 1/4...AND THEN EXPANDING TO INCLUDE ABOUT THE SOUTHWEST 2/3 OF THE CWA WEDNESDAY NIGHT AS THE LEADING EDGE OF ELEVATED MOISTURE RETURN MOVES BACK INTO THE AREA. TEMP-WISE...HAVE HIGHS WEDNESDAY ROUGHLY 7-10 DEGREES COOLER THAN TUESDAY...WITH MOST NEB ZONES UPPER 80S AND LOW 90S IN KS. THURSDAY THROUGH FRIDAY NIGHT...THE PREFERRED ECMWF SOLUTION EXPANDS THE CENTER OF THE EXPANSIVE MID/UPPER HIGH EASTWARD TOWARD THE SOUTHWEST KS/OK PANHANDLE AREA...WHICH GREATLY WEAKENS THE FLOW ALOFT OVER THE LOCAL AREA...WHILE THE MAIN NORTHERLY JET FOCUSES ACROSS THE NORTHERN ROCKIES/ND AREA. GIVEN A LACK OF FORCING AND WARM MID LEVEL TEMPS...THIS PATTERN SHOULD PROVE HOSTILE TO MOST CONVECTIVE CHANCES...BUT WILL HOLD ONTO SOME SLIGHT POPS MAINLY IN SOUTHERN AREAS THURSDAY NIGHT CORRESPONDING TO AN AREA OF ISENTROPIC LIFT EVIDENT AROUND 700MB. TEMP-WISE...A CLIMB BACK ABOVE NORMAL IS ANTICIPATED GIVEN INCREASING SOUTHERLY BREEZES AND WARMER AIR ALOFT...AND FRIDAY COULD RIVAL TUESDAY FOR THE WEEK/S HOTTEST DAY IN SOME AREAS. FOR NOW....HAVE HIGHS MID/UPPER 90S MOST NEB ZONES...AND 99-102 IN KS AND FURNAS COUNTY AREA. SATURDAY THROUGH SUNDAY...HAVE KEPT THE FORECAST RAIN/STORM- FREE...AT LEAST FOR NOW...ALTHOUGH BY SUNDAY THIS MIGHT BE IN QUESTION AS THE ECMWF DEPICTS THE DOMINANT RIDGE BEING SHUNTED SOUTHWEST AND THE NEXT POTENTIALLY NOTABLE SURFACE FRONT MOVING INTO THE AREA. THERE IS STILL PLENTY OF TIME TO SORT THIS OUT...HOWEVER...AS THE GFS SOLUTION STILL KEEPS THIS RIDGE MORE OF A DOMINANT PLAYER. TEMP-WISE...CONFIDENCE IS NOT ALL THAT HIGH AT THIS TIME RANGE...BUT AT LEAST FOR NOW WILL DEPICT A BIT OF A COOL-DOWN FROM THE 94-102 RANGE SATURDAY TO THE 86-93 RANGE SUNDAY. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 632 PM CDT SUN JUL 7 2013 A FEW THUNDERSTORMS TO THE NORTHWEST OF THE TERMINAL COULD DRIFT INTO THE AREA LATER THIS EVENING. NOT A LOT OF FORCING AND CONFIDENCE NOT HIGH SO HAVE OPTED TO GO WITH VICINITY WORDING. OTHERWISE WEAK SURFACE BOUNDARY ACROSS REGION SHOULD KEEP WINDS VARIABLE OVERNIGHT. LEE TROUGH DEVELOPS OVER THE FRONT RANGE MONDAY AND GRADIENT WILL TIGHTEN UP A BIT WITH WINDS BECOMING SOUTHEAST IN THE MORNING AROUND 10-15 KT. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...JCB LONG TERM...PFANNKUCH AVIATION...EWALD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 857 PM CDT SUN JUL 7 2013 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 081200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 857 PM CDT SUN JUL 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS ARE POSSIBLE THE REST OF THE EVENING AND INTO THE OVERNIGHT HOURS. THROUGH 1 AM CDT...SOME OF THESE STORMS MAY BE SEVERE ESPECIALLY ALONG AND NORTH OF HIGHWAY 6 AND WEST OF HIGHWAY 281. THE PRIMARY HAZARDS ARE HAIL UP TO THE SIZE OF TENNIS BALLS AND WIND GUSTS UP TO 60 MPH. SOME OF THE STORMS WILL ALSO PRODUCE VERY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS MAY LINGER INTO MONDAY MORNING...BUT ARE NOT EXPECTED TO BE SEVERE. THERE ARE SEVERAL...FAIRLY LOW-PROBABILITY CHANCES FOR THUNDERSTORMS WITHIN ALL...OR PART OF THE OUTLOOK AREA...FROM LATE MONDAY AFTERNOON THROUGH WEDNESDAY NIGHT...AND AGAIN THURSDAY NIGHT. IF STORMS DEVELOP...THEY SHOULD GENERALLY FAVOR THE EVENING AND OVERNIGHT HOURS. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...A FEW INSTANCES OF DAMAGING WINDS AND LARGE HAIL CANNOT BE RULED OUT. ON MONDAY AFTERNOON HEAT INDEX VALUES ARE EXPECTED TO BE IN THE 100 TO 105 DEGREE RANGE FOR NORTH CENTRAL KANSAS. TUESDAY AFTERNOON...HEAT INDEX VALUES OF 100 TO 105 DEGREES ARE FORECAST FOR MOST LOCATIONS NEAR AND SOUTH OF THE NEBRASKA AND KANSAS BORDER...AND ALSO FOR MOST AREAS NEAR AND EAST OF HIGHWAY 281 IN NEBRASKA. HEAT INDEX VALUES OF 100 DEGREES OR HIGHER WILL AGAIN BE POSSIBLE FRIDAY AND SATURDAY AFTERNOONS...MAINLY WITHIN NORTH CENTRAL KANSAS...AND BORDERING PARTS OF FAR SOUTH CENTRAL NEBRASKA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH 1 AM...FOR AREAS NORTH OF HIGHWAY 6 AND WEST OF HIGHWAY 281. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) EWALD
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
834 PM CDT SUN JUL 7 2013
NEZ039-040-080230-
GREELEY NE-VALLEY NE-
834 PM CDT SUN JUL 7 2013
...SIGNIFICANT WEATHER ADVISORY FOR VALLEY AND NORTHERN GREELEY
COUNTIES UNTIL 930 PM CDT...
AT 831 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES EAST OF
ERICSON TO 7 MILES WEST OF SARGENT...AND MOVING SOUTHEAST AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THESE STORMS...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.
THESE STORMS WILL BE NEAR...
ELYRIA BY 900 PM CDT.
SPALDING AND ORD BY 930 PM CDT.
THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4174 9828 4157 9829 4144 9921 4144 9922
4173 9922 4175 9915
TIME...MOT...LOC 0132Z 276DEG 12KT 4181 9852 4166 9950
EDDYThe North Platte radar (KLNX), 134 km away, was scanning. The volume nearest the first event began at 02:39 UTC.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462503, 462504, 462505, 462510, 462506, 462507.